Abrupt change in mental status
Delirium, or acute confusion, is a common condition in older adults affecting up to 30% of all patients over age 65 admitted to the hospital.1 Delirium is characterized by a disturbance of consciousness and a change in cognition that develop over a short period of time. While this condition is largely preventable, it often goes unrecognized by clinicians and is subsequently poorly managed.1,2,3 Older adults are at increased risk of developing delirium, as are patients with dementia, severe illness, physical frailty, infection or dehydration, polypharmacy, visual impairment, hip fracture, recent surgery, excessive alcohol consumption, and renal impairment.1 Causes of delirium frequently include underlying medical conditions such as infection and electrolyte imbalances, and drug intoxication and withdrawal. Once delirium has developed, patients tend to have increased length of stay, increased mortality and increased risk of institutional placement.1
Current evidence-based guidelines focus on prevention, recognition, and management of delirium in the complex older adult. Cognitive screening using the Confusion Assessment Method (CAM) and other instruments are recommended for all older patients admitted to the hospital.1,3 Many cases of delirium develop during a patient’s stay upon exposure to risk factors such as infection, drug intoxication, and unfamiliar environment.2 For patients identified at high risk for delirium, health care providers and nurses are encouraged to incorporate non-pharmacological prevention strategies into the plan of care. Nurses can regularly reorient the patient to his or her environment and ensure adequate sensory stimulation to prevent confusion. Medications should be reviewed every 24 hours by nurses, providers, and pharmacists to ensure they are appropriate for patient’s condition. A geriatric psychiatry consult may be ordered to assess appropriateness of prescriptions and adjust medications to keep use of sedatives and tranquilizers to a minimum.1,2,3 Consultation with neurologists will also be important to rule out cerebrovascular accident or transient ischemic attack as precipitating factors of abrupt change in mental status.4
For patients presenting with abrupt change in mental status on admission, family members can provide essential information about the onset and course of symptoms as part of the patient’s history to help providers distinguish between delirium and dementia.1 The most important action for the management of delirium is identifying and treating the underlying cause of symptoms, such as dehydration, hypoxemia, and hypoglycemia.3 If patient has been taking anticholinergic and psychoactive drugs, providers and pharmacists should consider whether these medications can be reduced or discontinued. Non-pharmacological approaches to managing anxiety and promoting sleep and relaxation, such as massage, music, and warm beverages, are encouraged. Family member and companion involvement in reorienting and comforting patient is also helpful. Providers should refrain from placing patients with delirium on bedrest and instead encourage mobility and patient involvement in self-care activities. It is important that patients have access to all sensory assistive devices, such as glasses, hearing aids, and dentures, to improve sensation and perception and reduce risk of disorientation and agitation.3 Nurses may be assigned to work with agitated patients with delirium on a one-to-one basis to maintain safety and reduce need for physical restraints.1 Pharmacological interventions should be used only in severely agitated patients at risk of self-harm or those with distressing psychotic symptoms such as hallucinations and delusions.3 Consultation with geriatric psychiatrists and pharmacists will be useful in determining appropriate interventions for these patients such as administration of haloperidol for severe agitation.1,3
In all health care systems, providers and nurses would benefit from staff training by geriatric psychiatrists and specialists to recognize and differentiate symptoms of delirium from dementia. This knowledge is essential to prevent and manage abrupt change in mental status in older adults. Staff should also educate family members and caregivers to identify symptoms of delirium that warrant intervention by the interprofessional team.1 Considering that many older adults have atypical symptoms of delirium, a family member’s complaint that a patient is “not him/herself” should never be taken lightly.Efforts to educate the public about the prevalence of delirium and its risk factors for older adults will also help to address the under-recognition of delirium and its mismanagement in the clinical setting.3
Interprofessional contacts for this topic:
Acute care providers
Primary care providers
Link to the following evidence-based protocols:
1Potter, J., & George, J. (2006). The prevention, diagnosis and management of delirium in older people: Concise guidelines. Clinical Medicine, 6(3), 303-308.
2Cole, M. G. (2014). Delirium in elderly patients. American Journal of Geriatric Psychiatry, 12(1), 7-21.
3Inouye, S. K., Westendorp, R. G., & Saczynski, J. S. (2014). Delirium in elderly people. The Lancet, 383(9920), 911-922.
4Han, J. H., & Wilber, S. T. (2013). Altered mental status in older patients in the emergency department. Clinics in Geriatric Medicine, 29(1), 101-136.